Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 169, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2016, 8:30 PM CDT for Oliver County, North Dakota. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 20, 2016, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:59 PM CDT | HAIL 1 | Center, ND | |
| Jul 20, 9:10 PM CDT | HAIL 1.25 | Center, ND | SOCIAL MEDIA POST. NORTH SIDE OF CENTER. |
| Jul 20, 9:12 PM CDT | FUNNEL CLOUD | 17 N New Salem, ND | SAW A BRIEF FUNNEL |
| Jul 20, 9:23 PM CDT | HAIL 1.25 | Center, ND | EMAILED A PICTURE |
| Jul 20, 9:35 PM CDT | HAIL 1.5 | 7 S Center, ND | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4358 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted.
426
WUUS53 KBIS 210130
SVRBIS
NDC065-210230-
/O.NEW.KBIS.SV.W.0169.160721T0130Z-160721T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 930 PM CDT
* AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HANNOVER...OR 19 MILES SOUTHEAST OF BEULAH...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CENTER...HANNOVER...SANGER AND NELSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4699 10129 4701 10157 4714 10153 4717 10143
4720 10099 4717 10098 4698 10095
TIME...MOT...LOC 0129Z 278DEG 13KT 4709 10146
HAIL...1.25IN
WIND...60MPH
$$
HEINERT1 follow-up statement
874
WWUS53 KBIS 210151 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUL 20 2016
NDC065-210230-
/O.CON.KBIS.SV.W.0169.000000T0000Z-160721T0230Z/
OLIVER ND-
851 PM CDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN OLIVER COUNTY...
AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HANNOVER...OR
5 MILES WEST OF CENTER...MOVING EAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CENTER...HANNOVER...SANGER AND NELSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4699 10129 4701 10157 4713 10150 4717 10143
4720 10099 4717 10098 4698 10095
TIME...MOT...LOC 0150Z 280DEG 10KT 4707 10143
HAIL...1.75IN
WIND...60MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:56 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 20, 6:56 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 656 PM CDT WED JUL 20 2016 .UPDATE... Issued at 655 PM CDT Wed Jul 20 2016 Updated for upgrade of severe thunderstorm watch to a tornado watch across far north central North Dakota, where there have been numerous reports of funnels and multiple reports of a tornado with one of the earlier storms. Also received baseball size hail report near Berthold. Watches go through 11 pm. SPC Meso Analysis page continues to show 5500 J/Kg of MLCAPE across central ND with the best 0-6km effective bulk shear of 40-55 knots across the north central areas. Significant tornado parameter values are maximized around 4 across the tornado watch area. 22z operational HRRR clears convection out of our area by 04z. && .SHORT TERM...(This evening through Thursday) Issued at 319 PM CDT Wed Jul 20 2016 Upgraded much of the Heat Advisory to an Excessive Heat Warning across much of south central North Dakota and into the James River Valley. Surface dewpoints in the upper 70s to the lower 80s are observed across these areas given strong evapotranspiration. With temperatures quickly climbing into the 90s, heat index values to 110 degrees are likely to continue to the afternoon and early evening. While dewpoints will mix out a bit the rest of the day, all guidance is under-doing surface dewpoints this afternoon. Regarding the severe convective threat this afternoon and evening, cumulus fields continue to develop across southwest and northwest North Dakota in the vicinity of weak surface confluence as of 2015 UTC. Strong instability is in place with effective deep layer shear of 35-50 kts. While coverage may be low, any storms that develop are favored to become supercellular with all threats possible. Storms through the afternoon and evening are likely to be tied to the aforementioned boundary as it propagates east. The 19 UTC KBIS sounding still shows some capping to overcome, yet, also supports the potential for very large hail with MU CAPE near 7000 j/kg. See the 20 UTC SPC Day 1 Convective Outlook for further details. .LONG TERM...(Thursday night through Wednesday) Issued at 319 PM CDT Wed Jul 20 2016 Cooling temperatures into the weekend and a possible severe thunderstorm threat Friday highlights the extended forecast. Overall, the 12 UTC suites are in agreement on the broad upper level ridge across the CONUS flattening Friday into the weekend, with near zonal flow into next week. This would favor a return to near normal temperatures. The next best chance for thunderstorms is Friday into Saturday as a wave possibly coming onshore to the pacific northwest on Thursday propagates into the Northern Plains. SPC has placed much of the area in a slight risk in their day 3 outlook. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed Jul 20 2016 VFR conditions expected. Thunderstorms briefly degraded conditions at KMOT but are pushing east of the area now. && .BIS Watches/Warnings/Advisories... Excessive Heat Warning until 9 PM CDT /8 PM MDT/ this evening for NDZ019>023-025-034>037-042-045>048-050-051. Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ010>013-018-033-041-043-044. && UPDATE...JNS AVIATION...JNS
Hazardous weather outlook, Jul 20, 3:07 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT WED JUL 20 2016 NDZ010>013-018-033-041-043-044-212015- MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-STARK-HETTINGER-BOWMAN-ADAMS- 307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SOME SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. NDZ001>005-009-017-031-032-040-212015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MCKENZIE- GOLDEN VALLEY-BILLINGS-SLOPE- 307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. NDZ019>023-025-034>037-042-045>048-050-051-212015- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 307 PM CDT WED JUL 20 2016 /207 PM MDT WED JUL 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF THUNDERSTORMS DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. AN EXCESSIVE HEAT WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. SOME SEVERE STORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. PJA
In the hours before
Local storm report, Jul 20, 6:53 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 4 NW NEW LEIPZIG 46.41N 102.01W
07/20/2016 E1.00 INCH GRANT ND PUBLIC
HAIL ONGOING AT THE TIME OF CALL.
&&
KROLAKLocal storm report, Jul 20, 6:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 SW DENBIGH 48.30N 100.60W
07/20/2016 E0.88 INCH MCHENRY ND PUBLIC
REPORTED RELAYED BY MEDIA.
&&
PJALocal storm report, Jul 20, 7:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ELGIN 46.40N 101.85W
07/20/2016 E1.25 INCH GRANT ND PUBLIC
ON THE NORTH SIDE OF ELGIN. SOCIAL MEDIA POST.
&&
NHEINERTLocal storm report, Jul 20, 7:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL GEORGE LAKE 48.10N 100.38W
07/20/2016 E1.00 INCH MCHENRY ND TRAINED SPOTTER
&&
PJALocal storm report, Jul 20, 8:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 10 W HANNOVER 47.11N 101.65W
07/20/2016 M1.00 INCH OLIVER ND TRAINED SPOTTER
ARB OBSERVER
&&
NHEINERTSpecial weather statement, Jul 20, 8:23 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 723 PM MDT WED JUL 20 2016 NDZ041-042-210200- HETTINGER ND-GRANT ND- 723 PM MDT WED JUL 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HETTINGER AND WEST CENTRAL GRANT COUNTIES UNTIL 800 PM MDT... AT 723 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW LEIPZIG...OR 8 MILES WEST OF ELGIN...MOVING EAST AT 25 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELGIN...CARSON...NEW LEIPZIG...LEITH...BENTLEY AND HEIL. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTH CENTRAL AND SOUTHWESTERN NORTH DAKOTA. LAT...LON 4628 10211 4646 10212 4652 10154 4625 10153 TIME...MOT...LOC 0123Z 268DEG 21KT 4638 10201 HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:07 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 23 min |
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 44 min |
| Jul 20, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 49 min |
| Jul 20, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 64 min |
| Jul 20, 7:48 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 42 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 64 min |
| Jul 20, 8:23 PM CDT | Special Weather Statement | BIS | Grant | 37 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 48 min |
| Jul 20, 8:39 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 43 min |
| Jul 20, 8:44 PM CDT | Tornado Warning | BIS | Sheridan | 31 min |
| Jul 20, 9:08 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 67 min |
| Jul 20, 9:09 PM CDT | Areal Flood Advisory | BIS | Oliver | 3 hr |
| Jul 20, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 58 min |
| Jul 20, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 33 min |
| Jul 20, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Foster, Kidder, Sheridan, Stutsman, Wells | 60 min |
| Jul 20, 10:39 PM CDT | Special Weather Statement | BIS | Oliver | 51 min |
| Jul 20, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.